, Volume 73, Issue 2, pp 306–370

Regular Augmentation of Planar Graphs


DOI: 10.1007/s00453-014-9922-4

Cite this article as:
Hartmann, T., Rollin, J. & Rutter, I. Algorithmica (2015) 73: 306. doi:10.1007/s00453-014-9922-4


In this paper, we study the problem of augmenting a planar graph such that it becomes \(k\)-regular, \(c\)-connected and remains planar, either in the sense that the augmented graph is planar, or in the sense that the input graph has a fixed (topological) planar embedding that can be extended to a planar embedding of the augmented graph. We fully classify the complexity of this problem for all values of \(k\) and \(c\) in both, the variable embedding and the fixed embedding case. For \(k \le 2\) all problems are simple and for \(k \ge 4\) all problems are NP-complete. Our main results are efficient algorithms (with running time \(O(n^{1.5}))\) for deciding the existence of a \(c\)-connected, 3-regular augmentation of a graph with a fixed planar embedding for \(c=0,1,2\) and a corresponding hardness result for \(c=3\). The algorithms are such that for yes-instances a corresponding augmentation can be constructed in the same running time.


Regular planar graphs Graph augmentation Complexity  Efficient algorithms Connectivity 

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Karlsruhe Institute of Technology (KIT)KarlsruheGermany

Personalised recommendations